Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 170, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Sep 18, 2002, 6:03 PM EDT for Warren County, Ohio. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 18, 2002, 6:03 PM EDT (22:03 UTC)
- Expired
- Sep 18, 2002, 6:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
County Warren County, OH
The radar
The Cincinnati radar (KILN), 30 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 6:05 PM EDT | Thunderstorm Wind 50 E | Franklin, OH | Trees were blown down. |
| Sep 18, 6:50 PM EDT | Thunderstorm Wind 60 E | Harveysburg, OH | Major structural damage was done to the city maintenance building and three homes. Numerous large trees were also downed across the village. Possibly a microburst. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.1 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 377 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
687 WUUS51 KILN 182203 SVRILN OHC165-182245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 603 PM EDT WED SEP 18 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WARREN COUNTY IN OHIO... * UNTIL 645 PM EDT... * AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF FRANKLIN...OR ABOUT 4 MILES EAST OF MIDDLETOWN...MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CARLISLE... FRANKLIN... SPRINGBORO... WAYNESVILLE... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:55 PM EDT, 3 hours 8 minutes earlier.
Area forecast discussion, Sep 18, 2:55 PM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 255 PM EDT WED SEP 18 2002 RADAR SHOWING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS INDIANA AND KENTUCKY PIVOTING NORTHEAST TOWARD FA. THIS ASSOCIATED WITH WEAK S/W FORECAST TO PUSH ACROSS AREA TONIGHT. WILL CARRY CHANCE POPS TONIGHT TO ACCOUNT FOR THIS BUT THINK SOME OF IT IS DIURNALLY ENHANCED SO WL INDICATE MAINLY THIS EVENING. FA WILL REMAIN IN THE WARM SECTOR THROUGH FRIDAY WITH CONTINUED SOUTHERLY FLOW AND WAA. MOISTURE SOMEWHAT LIMITED ON THURSDAY BUT ALL THREE MODELS HINTING AT A WEAK S/W MOVING THROUGH. THERE ALSO APPEARS TO BE SOME WEAK ISENTROPIC LIFT THROUGH THE DAY AND WITH AIRMASS REMAINING SLIGHTLY UNSTABLE...WILL HANG ON TO A LOW CHC POP FOR THURSDAY INTO THURSDAY NIGHT. ETA HAS TRENDED EVEN SLOWER WITH APPROACH OF UPPER LEVEL TROF...NOW HOLDING BACK MAIN BATCH OF PCPN TIL FRI NIGHT. AVN A LITTLE QUICKER...BRINGING BETTER SHOT OF PCPN INTO THE WEST THROUGH LATE FRIDAY AFTERNOON. GIVEN SLOWER TREND OF PAST SEVERAL MODEL RUNS...WILL GO AHEAD AND SPREAD BETTER CHC OF PCPN IN FROM WEST TO EAST FOR LATE FRIDAY BUT HIT POPS THE HARDEST FOR FRI NIGHT. WL ALSO HANG ON TO A LINGERING CHANCE FOR SATURDAY. WL BUMP UP HIGH TEMPS A LITTLE FROM CURRENT FORECAST FOR NEXT COUPLE OF DAYS WITH CONTINUED WAA AND FRONT A LITTLE SLOWER ON FRIDAY/ FRIDAY NIGHT. WILL ALSO NUDGE UP LOWS FOR THURSDAY NIGHT AS IT LOOKS LIKE WINDS MAY STAY UP A LITTLE. .ILN...NONE. LOTT
Hazardous weather outlook, Sep 17, 6:15 PM EDT, 23 hours 48 minutes before
OHZ072-172315- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 615 PM EDT TUE SEP 17 2002 THIS IS A TEST...REPEAT ONLY A TEST...REPEAT TEST THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST THIRD OF OHIO. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED FOR THIS EVENING. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THIS EVENING. .DAYS TWO THROUGH SEVEN... ...TEXT... SITES
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 6:40 PM EDT | Severe Thunderstorm Warning | ILN | Clinton | 50 min |
| Sep 18, 7:18 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield | 57 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.